clopen.solutions
OP-00127 Open

Border Comon's conjecture over the complex numbers

Submit a result

For a symmetric tensor $T \in \operatorname{Sym}^d(\mathbb{C}^n) \subset (\mathbb{C}^n)^{\otimes d}$ let $\underline{R}(T)$ be its border rank and $\underline{R}_{\mathrm{sym}}(T)$ its symmetric border rank, both over $\mathbb{C}$. Always $\underline{R}(T) \le \underline{R}_{\mathrm{sym}}(T)$. The analogous equality for rank, Comon's conjecture, is false (Shitov). Equality holds when $d = 3$ and $T$ is 1-generic of border rank $n$ (Landsberg), and when $T$ is concise of border rank $n$ and $n \le d + 1$ (Mańdziuk and Ventura).

Problem. Is $\underline{R}(T) = \underline{R}_{\mathrm{sym}}(T)$ for every $d \ge 3$, every $n \ge 2$ and every $T \in \operatorname{Sym}^d(\mathbb{C}^n)$?

Source: Asked in Oeding's report of the 2008 AIM workshop (2008), §2, open problem (1), and by Buczyński, Ginensky and Landsberg (2013), §1.3; stated as a conjecture for order three by Landsberg (2017), Conjecture 5.6.1.5, and in this form by Mańdziuk and Ventura (2026).

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
AG — Algebraic Geometry
Secondary
NA
Keywords
border ranks, OpenProblemsInNLA, secant varieties, symmetric tensors
Literature checked
Oct. 6, 2026 by clemens-admin

References

@misc{oeding2008,
  author        = {Oeding, Luke},
  title         = {Report on ``{G}eometry and representation theory of tensors for computer science, statistics and other areas''},
  year          = {2008},
  eprint        = {0810.3940},
  archivePrefix = {arXiv},
}
@article{buczynski2013,
  author        = {Buczy{\'n}ski, Jaros{\l}aw and Ginensky, Adam and Landsberg, J. M.},
  title         = {Determinantal equations for secant varieties and the {E}isenbud--{K}oh--{S}tillman conjecture},
  journal       = {J. Lond. Math. Soc. (2)},
  volume        = {88},
  number        = {1},
  year          = {2013},
  pages         = {1--24},
  doi           = {10.1112/jlms/jds073},
  eprint        = {1007.0192},
  archivePrefix = {arXiv},
}
@book{landsberg2017,
  author    = {Landsberg, J. M.},
  title     = {Geometry and Complexity Theory},
  series    = {Cambridge Stud. Adv. Math.},
  volume    = {169},
  publisher = {Cambridge University Press},
  address   = {Cambridge},
  year      = {2017},
  doi       = {10.1017/9781108183192},
}
@article{mandziuk2026,
  author        = {Ma{\'n}dziuk, Tomasz and Ventura, Emanuele},
  title         = {Symmetrization maps and minimal border rank {C}omon's conjecture},
  journal       = {Selecta Math. (N.S.)},
  volume        = {32},
  number        = {4},
  year          = {2026},
  pages         = {86},
  doi           = {10.1007/s00029-026-01182-6},
  eprint        = {2411.05721},
  archivePrefix = {arXiv},
}
@article{shitov2018,
  author        = {Shitov, Yaroslav},
  title         = {A counterexample to {C}omon's conjecture},
  journal       = {SIAM J. Appl. Algebra Geom.},
  volume        = {2},
  number        = {3},
  year          = {2018},
  pages         = {428--443},
  doi           = {10.1137/17M1131970},
  eprint        = {1705.08740},
  archivePrefix = {arXiv},
}
@misc{openproblemsinnla-tr10,
  author       = {Townsend, Alex},
  title        = {{TR-10}: Border Comon's conjecture over the complex numbers},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/tensor-computations/TR-10/README.md},
  note         = {Read at commit e375a6f, 2026-09-30},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00127, "Border Comon's conjecture over the complex numbers", clopen.solutions.